Retinoid-mediated regulation of mood: Possible cellular mechanisms
O'Reilly, K., Bailey, S. J. and Lane, M. A., 2008. Retinoid-mediated regulation of mood: Possible cellular mechanisms. Experimental Biology and Medicine, 233 (3), pp. 251-258.
Related documents:This repository does not currently have the full-text of this item.
You may be able to access a copy if URLs are provided below. (Contact Author)
Vitamin A and its derivatives, the retinoids, have long been studied for their ability to alter central nervous system (CNS) development. Increasingly, it is recognized that sufficient levels of retinoids may also be required for adult CNS function. However, excess dietary vitamin A, due to the consumption of supplements or foods rich in vitamin A, has been reported to induce psychosis. In addition, 13-cis-retinoic acid (13-cis-RA, isotretinoin), the active ingredient in the acne treatment Accutane, has been reported to cause adverse psychiatric events, including depression and suicidal ideation. Nevertheless, epidemiological studies have reported no consistent link between Accutane use and clinical depression in humans. Using an animal model, we have recently shown that 13-cis-RA induces an increase in depression-related behavior. Impairments in spatial learning and memory have also been demonstrated following 13-cis-RA treatment in mice. This review focuses on the behavioral and possible cellular effects of retinoid deficiency or excess in the adult brain in relation to altered mood. Specifically, we discuss the effect of retinoids on depression-related behaviors and whether norepinephrinergic, dopaminergic, or serotonergic neurotransmitter systems may be impaired. In addition, we consider the evidence that adult neurogenesis, a process implicated in the pathophysiology of depression, is reduced by retinoid signaling. We suggest that 13-cis-RA treatment may induce depression-related behaviors by decreasing adult neurogenesis and/or altering the expression of components of serotonergic neurotransmitter system, thereby leading to impaired serotonin signaling.
|Creators||O'Reilly, K., Bailey, S. J. and Lane, M. A.|
|Departments||Faculty of Science > Pharmacy & Pharmacology|
|Additional Information||ID number: ISI:000253368900001|
Actions (login required)